Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Long-time asymptotics of the zero level set for the heat equation

Author: Jaywan Chung
Journal: Quart. Appl. Math. 70 (2012), 705-720
MSC (2010): Primary 35B05, 35B40; Secondary 35C11, 35C20
DOI: https://doi.org/10.1090/S0033-569X-2012-01262-4
Published electronically: June 21, 2012
MathSciNet review: 3052086
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The zero level set $ Z(t) := \{ \textbf {x} \in \mathbf {R}^d : u(\textbf {x},t) = 0 \}$ of a solution $ u$ to the heat equation in $ \mathbf {R}^d$ is considered. Under vanishing conditions on moments of the initial data, we will prove that the set $ Z(t)$ in a ball of radius $ C\sqrt {t}$ for any $ C>0$ converges to a specific graph as $ t \rightarrow \infty $ when the set is divided by $ \sqrt {t}$. Solving a linear combination of the Hermite polynomials gives the graph, and coefficients of the linear combination depend on moments of the initial data. Also the graphs to which the zero level set $ Z(t)$ converges are classified in some cases.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 35B05, 35B40, 35C11, 35C20

Retrieve articles in all journals with MSC (2010): 35B05, 35B40, 35C11, 35C20

Additional Information

Jaywan Chung
Affiliation: Department of Mathematical Sciences, KAIST, 335 Gwahangno, Yuseong-gu, Daejeon 305-701, Republic of Korea
Email: jaywan.chung@gmail.com

DOI: https://doi.org/10.1090/S0033-569X-2012-01262-4
Received by editor(s): November 17, 2010
Published electronically: June 21, 2012
Additional Notes: This work was supported by the National Research Foundation of Korea (No. 2009-0077987).
Article copyright: © Copyright 2012 Brown University
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society